Hemodialysis and the intubated salicylate-toxic patient

May 20, 2017, 12:53 pm

★★★½☆

The association of hemodialysis and survival in intubated salicylate-poisoned patients. McCabe DJ, Lu JJ. Am J Emerg Med 2017 Apr 10 [Epub ahead of print]

Abstract

[Disclosure: the co-authors of this paper are members of the Toxikon Consortium in Chicago, as am I.]

This retrospective observational study looked at cases from the Illinois Poison Center over 12 years (2003 thru 2015) to identify intubated patients with recorded serum salicylate levels > 50 mg/dL. The goal was “to describe the impact of hemodialysis on survival rates of salicylate-intoxicated patients . . .”

The authors identified 64 patients. Eight patients were excluded because of “clear lack of association [of intubation] with salicylate intoxication.” The remaining 56 patients were analyzed. Of the 31 patients who received hemodialysis, 4 (13%) died; of the 25 patients who did not receive HD, 11 ( 44%) died. No patient required intubation after hemodialysis was initiated.

The authors’ conclusion: “In salicylate-poisoned patients who required mechanical ventilation emergent hemodialysis is associated with a mortality benefit.” They suggest that it is reasonable to recommend prompt hemodialysis for all intubated salicylate overdose patients.

We’ve discussed previously the problems inherent in analyzing computerized poison center data, including lack of complete clinical data, inability to establish causation rather than mere association, and the presence of multiple confounders,  The authors are aware of and discuss these limitations.

It seems to me the overall conclusion is generally one of common sense, but a tad overly broad. The phrase “salicylate-poisoned patients” is somewhat ambiguous especially if potential co-ingestions complicate the clinical picture. The authors most likely limited their analysis to patients with salicylate levels > 50 mg/dL to be as confident as possible that intubation was required because of complications of salicylate toxicity such as respiratory failure, acidosis, ARDS, and decreased mental status. I agree that in any case when the clinician decides salicylate toxicity is the sole or major factor leading to intubation, arrangements should be made for hemodialysis. If the clinicians decides that hemodialysis is not needed, or that intubation was due to effects of co-ingestant(s) or some other cause, the thinking behind that decision should be carefully documented.
Related post:

Recommendations for starting hemodialysis in salicylate toxicity

Comments are closed.